Alert archive / Ohio / Frost Advisories in 2023
Frost Advisory 9, NWS Cleveland, OH
NWS Cleveland, OH issued this frost advisory at Oct 10, 2023, 2:32 PM EDT for 7 counties in Ohio. It took effect at Oct 11, 2023, 4:00 AM EDT. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Oct 10, 2023, 2:32 PM EDT (18:32 UTC)
- In effect from
- Oct 11, 2023, 4:00 AM EDT
- Expired
- Oct 11, 2023, 8:58 AM EDT
- In force
- 5 hr
- Issued by
- NWS Cleveland, OH
Counties Ashland County, OH, Holmes County, OH, Knox County, OH, Marion County, OH, Morrow County, OH, Richland County, OH, Wayne County, OH
The radar
The Cleveland radar (KCLE), 98 km from the middle of the area, began a volume at 18:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.5 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1388 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
547 WWUS71 KCLE 101832 NPWCLE URGENT - WEATHER MESSAGE National Weather Service Cleveland OH 232 PM EDT Tue Oct 10 2023 OHZ029>031-036>038-047-110245- /O.NEW.KCLE.FR.Y.0009.231011T0800Z-231011T1300Z/ Richland-Ashland-Wayne-Marion-Morrow-Holmes-Knox- Including the cities of Mansfield, Ashland, Wooster, Orrville, Rittman, Marion, Mount Gilead, Cardington, Millersburg, Killbuck, and Mount Vernon 232 PM EDT Tue Oct 10 2023 ...FROST ADVISORY IN EFFECT FROM 4 AM TO 9 AM EDT WEDNESDAY... * WHAT...Temperatures as low as 35 will result in frost formation. * WHERE...Richland, Ashland, Wayne, Marion, Morrow, Holmes and Knox Counties. * WHEN...From 4 AM to 9 AM EDT Wednesday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
3 follow-up statements
246 WWUS71 KCLE 110131 NPWCLE URGENT - WEATHER MESSAGE National Weather Service Cleveland OH 931 PM EDT Tue Oct 10 2023 OHZ029>031-036>038-047-110945- /O.CON.KCLE.FR.Y.0009.231011T0800Z-231011T1300Z/ Richland-Ashland-Wayne-Marion-Morrow-Holmes-Knox- Including the cities of Mansfield, Ashland, Wooster, Orrville, Rittman, Marion, Mount Gilead, Cardington, Millersburg, Killbuck, and Mount Vernon 931 PM EDT Tue Oct 10 2023 ...FROST ADVISORY REMAINS IN EFFECT FROM 4 AM TO 9 AM EDT WEDNESDAY... * WHAT...Temperatures as low as 35 will result in frost formation. * WHERE...Richland, Ashland, Wayne, Marion, Morrow, Holmes and Knox Counties. * WHEN...From 4 AM to 9 AM EDT Wednesday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
609 WWUS71 KCLE 110849 NPWCLE URGENT - WEATHER MESSAGE National Weather Service Cleveland OH 449 AM EDT Wed Oct 11 2023 OHZ029>031-036>038-047-111300- /O.CON.KCLE.FR.Y.0009.000000T0000Z-231011T1300Z/ Richland-Ashland-Wayne-Marion-Morrow-Holmes-Knox- Including the cities of Mansfield, Ashland, Wooster, Orrville, Rittman, Marion, Mount Gilead, Cardington, Millersburg, Killbuck, and Mount Vernon 449 AM EDT Wed Oct 11 2023 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING... * WHAT...Temperatures as low as 36 will result in patchy frost formation. * WHERE...Richland, Ashland, Wayne, Marion, Morrow, Holmes and Knox Counties. * WHEN...Until 9 AM EDT this morning. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
225 WWUS71 KCLE 111258 NPWCLE URGENT - WEATHER MESSAGE National Weather Service Cleveland OH 858 AM EDT Wed Oct 11 2023 OHZ029>031-036>038-047-111400- /O.CAN.KCLE.FR.Y.0009.000000T0000Z-231011T1300Z/ Richland-Ashland-Wayne-Marion-Morrow-Holmes-Knox- Including the cities of Mansfield, Ashland, Wooster, Orrville, Rittman, Marion, Mount Gilead, Cardington, Millersburg, Killbuck, and Mount Vernon 858 AM EDT Wed Oct 11 2023 ...FROST ADVISORY IS CANCELLED... Temperatures will continue to warm the rest of the morning. $$
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this frost advisory went out at Oct 10, 1:54 PM EDT, 38 minutes earlier.
Area forecast discussion, Oct 10, 1:54 PM EDT, 38 minutes before
Area Forecast Discussion National Weather Service Cleveland OH 154 PM EDT Tue Oct 10 2023 .SYNOPSIS... A trough lingers over northern Ohio and northwest Pennsylvania through Wednesday as the upper level low meanders just south of James Bay. This trough will shift east into Quebec by Thursday allowing a brief window of ridging to build overhead. A warm front will lift north into the area on Friday followed by cold front wrapping in from the west on Saturday. && .NEAR TERM /THROUGH WEDNESDAY/... Early Afternoon Update... The forecast remains on track this afternoon with no changes needed. The lake-effect rain band over Lake Erie is drifting farther north ahead of an approaching trough, so the lakeshore areas from Lake County to Erie PA will remain completely dry the rest of the afternoon. 9:30 AM Update... Temperatures are warming through the 40s, so allowed the Frost Advisory to expire as scheduled. Otherwise, a band of lake- effect rain will remain mostly offshore of Ashtabula and Erie Counties through the afternoon. This band could brush the shoreline at times during the mid or late afternoon as a surface trough begins to push south, so kept slight chance PoPs along the Erie County PA lakeshore, but the rest of the area will stay dry. No changes to temperatures for today. Original Discussion... Regional radars show showers increasing over Lake Erie. With southerly flow in the low levels, the expectation is bands will mostly remain offshore until this evening as the surface trough tightens up over the lake. However there is enough high resolution support to raise pops just a bit later this afternoon and evening as the trough approaches. Other than minor adjustments to pops, sky cover was also changed to reflect satellite trends with mostly cloudy conditions in the north and mostly clear in the south. Previous discussion... An expansive and vertically stacked low pressure system is centered north of the Great Lakes, maintaining cool conditions for another day. At the surface a ridge of high pressure extends into the Ohio Valley. A Frost Advisory remains in effect for some counties along and south of Route 30 this morning. Temperatures have been a little slow to cool overnight with scattered clouds but most of these areas will drop several more degrees through sunrise as skies have generally cleared. The near term forecast period will be characterized by partial cloud cover as a spoke of mid-level moisture rotates around the upper low today. Low levels are starting off fairly dry and lake effect rain showers are confined to near the Lake Erie shoreline in western New York. Lake effect rain showers are expected to increase over eastern Lake Erie today but southwesterly low level flow will keep this activity focused out over the water for the daytime hours. By tonight, a low level trough is forecast to cross the lake. The shifting flow associated with the trough will push rain bands back onshore after midnight, bringing showers to lakeshore areas of Northeast Ohio and Northwest Pennsylvania. This trough will pivot northeast of the area on Wednesday morning and drier air is forecast to approach Lake Erie from the south. The influx of drier air will direct lingering showers back north over the lake with a surface ridge expanding into Ohio. Temperatures today will be 7-10 degrees below normal again. Clear skies closer to Central Ohio will allow for some frost formation tonight in similar areas with lows in the mid 30s. Southwesterly flow and warm advection will push 925mb temperatures approximately 3 degrees warmer on Wednesday than Tuesday with a good deal of sun helping highs to rebound into the low to mid 60s. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/... The closed low that's been influencing our weather for several days will only be slowly exiting to the east through this period, thanks to extensive high-latitude blocking over much of Canada and the northwestern Atlantic. Meanwhile, the next trough will eject into the central Plains Wednesday night and Thursday, causing a large low pressure to develop. This low pressure will only gradually progress east towards the northern Ohio Valley and southern Great Lakes due to the blocking pattern in front of it. The low is expected to reach maturity and then occlude/stack to our west on Friday before moving through the southern Great Lakes or northern Ohio Valley on Saturday. While some models are a bit farther southwest and slower with the progression of the low pressure, consensus on track and timing seems to generally be improving. This approaching low pressure and the warm front lifting north out of the Ohio Valley ahead of it will be the forecast foci for the short term period. The first opportunity for rain will be Wednesday night and Thursday ahead of the warm front that will be lifting across the Ohio Valley, as moist isentropic lift occurs over the sloped warm frontal surface. Rain chances are expected to ramp up from the south and southwest Wednesday evening and night. Rain potential is expected to lift north and diminish Thursday into Thursday night. Greatest confidence in rain occurring is across Northwest, North Central, and Central OH where likely POPs of 60-70% are in the forecast. Elsewhere, chances top out in the 40-50% range for now. With a lot of upper-level confluence and some surface high pressure in place to our north and northeast ahead of the front there is still some uncertainty how quickly and successfully the rain can push into our northeastern counties later Wednesday night and Thursday. Rainfall amounts look modest as the lift isn't very strong and there's no instability to work with, though where the steadiest rain occurs amounts may top out near a quarter-inch...most likely west of I-77. It may take until some point Thursday night for all rain ahead of the warm front to completely dissipate or lift out of our northern counties near Lake Erie, though once that occurs there should be a fairly dry window through most of the day Friday as shortwave ridging slides across the region ahead of the low pressure and its occluded front approaching from the west. Good agreement that the front will push through Friday night into early Saturday from west to east. Models are in good agreement that a period of upper-level diffluence and height falls will spread in Friday night atop the cyclone's warm conveyor belt, which will all combine with low-level convergence and moisture pooling ahead of the occluded front to bring a period of rain from west to east. While there are a few ECMWF ensemble members (less than 10% of them) that still are slower and more suppressed with the low due to the blocking in place ahead of it, the rest of the operational models and ensemble members are in good agreement on this general scenario and the timing of it. This allows for a mainly dry forecast for the day Friday with 80-90% POPs for rain spreading in from west to east Friday night...the slight uncertainty in guidance is reflected by the POPs not being 100% quite yet. QPF amounts of generally a quarter to half-inch are possible through Friday night. The occluded nature of the low will likely pinch off most of the instability before it can advect in, precluding a thunder mention in the forecast. It will begin to get a bit breezy ahead of the approaching low Friday afternoon into Friday night, but nothing that's expected to be hazardous. Lows Wednesday night will generally be in the 40s to near 50, with highs on Thursday ranging from the upper 50s in our northern counties to perhaps near 70 towards Marion assuming rain can lift out of that area quickly enough. Lows Thursday night look to generally range from the mid 40s to mid 50s. While it's possible our northern fringes (especially Erie) don't get entirely into the warmer air on Friday, it's looking increasingly likely that 70s get into our southern counties at the very least. && .LONG TERM /SATURDAY THROUGH MONDAY/... Sprawling, vertically stacked low pressure is expected to move through the southern Great Lakes or northern Ohio Valley Saturday before a coastal low takes over by Saturday night off the Mid Atlantic coast. Steadier rain will remain possible into Saturday from eastern OH into PA, with a bit of a dry slot possibly bringing some breaks in the rain in from the west through the day. By Saturday night, the stronger forcing and deeper moisture will be closer to the developing coastal low. However, the larger upper- level trough will linger through the rest of the weekend and into early next week, maintaining chilly and moist cyclonic flow. This will keep occasional shower chances going, particularly to the south and southeast of Lake Erie as temperatures aloft get chilly enough for a lake response for Sunday and Monday. Locations west of Sandusky and Mansfield will probably start seeing some fleeting drier breaks by Sunday and Monday, though even here there will be enough little vort maxes rotating around in the chilly cyclonic flow to keep a chance of showers perpetually mentioned through at least Monday. Farther east, have persistent "likely" wording for showers lasting through the extended. Temperatures will be a few degrees cooler than average for the period, with lows generally in the 40s with highs in the 50s. It will also remain breezy out of the north or northwest. While the weather will be wholly rotten this weekend nothing hazardous is expected. && .AVIATION /18Z Tuesday THROUGH Sunday/... VFR will prevail at all terminals through the TAF cycle. The main area to watch is KERI where a lake-effect rain band will settle south and impact the area late tonight. How far south this band makes it is low confidence, but have VCSH this evening becoming more frequent after 06Z. MVFR is possible in moderate to briefly heavy rain tonight into Wednesday morning. Dry conditions will return by late Wednesday morning. SW winds of 10-15 knots with gusts of 20-25 knots will continue this afternoon diminising to 5-10 knots this evening through Wednesday morning. Outlook...Non-VFR may return Wednesday night through the weekend in showers and low clouds. && .MARINE... Low pressure over Quebec is beginning to slowly drift east and weaken, but is still maintaining brisk west-southwest flow over Lake Erie and will continue to do so into Wednesday. Winds and waves have finally come down enough west of Vermilion to let the Small Craft Advisory drop off there, though winds of 15-20 knots will still lead to less than optimal marine conditions. Farther east, winds of 15-25 knots and waves of 5 to 9 feet (especially from the open central basin waters east towards the nearshore waters from Cleveland east) will persist through tonight. Winds and waves will begin to gradually come down on Wednesday. The Small Craft Advisory remains active through 10 AM Wednesday east of Vermilion. It's looking increasingly possible that we may need to extend it through Wednesday afternoon east of Euclid, though will let future shifts take another look or two before locking that in. At some point by Wednesday evening the gradient is expected to relax enough to allow winds to turn more offshore and diminish, so the never ending Small Craft conditions will eventually abate. There remains some potential for waterspouts in the vicinity of any lake effect rain bands through Wednesday, mainly east of Cleveland. Unfortunately, we probably won't be able to go too long without headlines once the current ones are off the board. Winds will turn southeasterly Wednesday night and more east-northeast on Thursday ahead of low pressure tracking out of the central Plains and a warm front lifting out of the Ohio Valley ahead of it. East-northeast winds will turn brisk before the low pressure tracks near or perhaps just south of Lake Erie on Saturday. As the low pressure goes by, winds will whip around to the north-northwest and remain stiff out of that direction through the beginning of next week. Current impression is that winds will increase to 15-25 knots Thursday night into Friday and largely remain in that general range through Monday. This will likely require additional prolonged Small Craft Advisories beginning as early as Thursday night in the western and central basins, expanding east by the weekend. The low pressure will be occluded by the time it moves through, which often makes it difficult to see gales. However, the pressure gradient just to the north and northwest of the low will be tight, so a track over or just south of Lake Erie may lead to a period of low-end northerly to northwesterly gales Saturday or Saturday night. Current NBM guidance depicts a 20-40% chance of sustained gales occurring at some point Saturday or Saturday night over the central basin, so there's enough of a signal to monitor. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...None. PA...None. MARINE...None. && SYNOPSIS...KEC NEAR TERM...KEC/Garuckas SHORT TERM...Sullivan LONG TERM...Sullivan AVIATION...Garuckas MARINE...Sullivan
Hazardous weather outlook, Oct 10, 10:00 AM EDT, 4 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Cleveland OH 1000 AM EDT Tue Oct 10 2023 OHZ003-006>014-017>023-027-028-032-033-089-PAZ001>003-111400- Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga- Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull- Wyandot-Crawford-Stark-Mahoning-Ashtabula Lakeshore-Northern Erie- Southern Erie- 1000 AM EDT Tue Oct 10 2023 This Hazardous Weather Outlook is for north central Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ029>031-036>038-047-111400- Richland-Ashland-Wayne-Marion-Morrow-Holmes-Knox- 1000 AM EDT Tue Oct 10 2023 This Hazardous Weather Outlook is for north central Ohio and northeast Ohio. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Patchy frost is possible early Wednesday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LEZ142>145-162>165-111400- Maumee Bay to Reno Beach OH-Reno Beach to The Islands OH- The Islands to Vermilion OH-Vermilion to Avon Point OH- Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM offshoreline to US-Canadian border- Reno Beach to The Islands OH beyond 5NM off shoreline to US- Canadian border- The Islands to Vermilion OH beyond 5 nm off shoreline to US- Canadian border- Vermilion to Avon Point OH beyond 5 nm off shoreline to US- Canadian border- 1000 AM EDT Tue Oct 10 2023 This Hazardous Weather Outlook is for Lake Erie. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LEZ061-146>149-166>169-111400- Ripley to Buffalo NY extending from 5NM off shoreline to US- Canadian border-Avon Point to Willowick OH-Willowick to Geneva-on- the Lake OH-Geneva-on-the-Lake to Conneaut OH- Conneaut OH to Ripley NY- Avon Point to Willowick OH beyond 5 nm off shoreline to US- Canadian border-Willowick to Geneva-on-the- Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the- Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border- Conneaut OH to Ripley NY beyond 5 nm off shoreline to US- Canadian border- 1000 AM EDT Tue Oct 10 2023 This Hazardous Weather Outlook is for Lake Erie. .DAY ONE...Today and tonight. There will be a chance of waterspouts on Lake Erie through tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There will be a chance of waterspouts on Lake Erie on Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.